Constipation and Chemotherapy
The side effects of chemotherapy depend on the type of chemotherapy and the amount given. Anticipating and managing side effects can help to minimize them and provide the best possible experience for the person receiving chemotherapy.
Constipation and chemotherapy
As each person's individual medical profile and diagnosis is different, so is his or her reaction to treatment. Side effects may be severe, mild, or absent. Be sure to discuss with your cancer care team possible side effects of treatment before the treatment begins.
Chemotherapy can cause constipation or hard, infrequent stools that have stayed in the bowel too long. Constipation can also occur if you are less active or if your diet lacks enough fluid or fiber. Call your doctor if you have not had a bowel movement in the pattern that is normal for you. Your doctor may suggest taking a laxative or stool softener, but don't take these measures without first consulting your doctor, especially if your white blood cell count or platelets are low.
What will help constipation?
The National Cancer Institute recommends the following strategies for reducing the symptoms of constipation:
Be sure to drink plenty of fluids to help keep stool soft. If you don't have mouth sores, try warm and hot fluids, including water, to help provide relief from constipation symptoms.
Talk with your doctor about your diet. He or she may advise you to increase your fiber intake. However, this should only be done under the direction of your doctor, as there are some types of cancer and certain side effects of treatment for which a high-fiber diet is not recommended. High-fiber foods include the following:
Be sure to exercise every day. You may want to try a more structured exercise program, or simply go for a walk. Talk with your doctor about the amount and type of exercise that is right for you.
Ask your healthcare providers what symptoms require a call to their office. Examples of some serious problems include no bowel movement in 3 days, or cramps and vomiting that don't stop. Also ask your healthcare providers what medicines are OK for you to use, and how much liquid you should drink every day. If you have ongoing constipation problems, your healthcare providers can also refer you to a nutritionist to help you learn more about foods and approaches that might help resolve the problem.
Online Medical Reviewer:
LoCicero, Richard, MD
Online Medical Reviewer:
Sather, Rita, RN
Date Last Reviewed:
© 2000-2020 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.